Alert archive / Nebraska / Tornado Warnings in 2017

Tornado Warning 26, NWS Omaha, NE

June 29, 2017Cedar County, Nebraska

NWS Omaha, NE issued this tornado warning at Jun 29, 2017, 6:11 PM CDT for Cedar County, Nebraska. It was in force for 18 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2017, 6:11 PM CDT (23:11 UTC)
Expired
Jun 29, 2017, 6:29 PM CDT
In force
18 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Observed
Hail
2.75 in

County Cedar County, NE

The radar

The Sioux Falls radar (KFSD), 98 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 6:13 PM CDTTORNADO2 Nw Obert, NEBRIEF TOUCHDOWN
Jun 29, 6:13 PM CDTTORNADO2 Nw Obert, NEBRIEF TOUCHDOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 3:42 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 712 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
712 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

900 
WFUS53 KOAX 292311
TOROAX
NEC027-292345-
/O.NEW.KOAX.TO.W.0026.170629T2311Z-170629T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
611 PM CDT THU JUN 29 2017

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Northeastern Cedar County in northeastern Nebraska...

* Until 645 PM CDT

* At 610 PM CDT, a confirmed tornado was located 4 miles southeast 
  of Wynot, or 10 miles southwest of Vermillion, moving southeast at 
  40 mph.

  HAZARD...Damaging tornado and baseball size hail. 

  SOURCE...Weather spotters confirmed tornado. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Cedar County, including the following locations:
  Brooky Bottom, Obert and St. Helena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4284 9722 4281 9720 4280 9716 4277 9713
      4277 9705 4276 9702 4268 9701 4255 9702
      4267 9733 4284 9723
TIME...MOT...LOC 2310Z 294DEG 42KT 4269 9710 

TORNADO...OBSERVED
HAIL...2.75IN

$$

KG
2 follow-up statements
087 
WWUS53 KOAX 292322
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
622 PM CDT THU JUN 29 2017

NEC027-292345-
/O.CON.KOAX.TO.W.0026.000000T0000Z-170629T2345Z/
Cedar NE-
622 PM CDT THU JUN 29 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
NORTHEASTERN CEDAR COUNTY...
    
At 621 PM CDT, a confirmed tornado was located near Newcastle, or 10
miles south of Vermillion, moving southeast at 40 mph.

HAZARD...Damaging tornado and baseball size hail. 

SOURCE...Weather spotters confirmed tornado. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Wynot, Obert and Brooky Bottom. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4284 9722 4281 9720 4280 9716 4277 9713
      4277 9705 4276 9702 4268 9701 4256 9702
      4265 9718 4284 9723
TIME...MOT...LOC 2321Z 294DEG 42KT 4263 9693 

TORNADO...OBSERVED
HAIL...2.75IN

$$

KG
722 
WWUS53 KOAX 292329
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
629 PM CDT THU JUN 29 2017

NEC027-292339-
/O.CAN.KOAX.TO.W.0026.000000T0000Z-170629T2345Z/
Cedar NE-
629 PM CDT THU JUN 29 2017

...THE TORNADO WARNING FOR NORTHEASTERN CEDAR COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern Nebraska.

LAT...LON 4284 9722 4281 9720 4280 9716 4277 9713
      4277 9705 4276 9702 4268 9701 4256 9702
      4265 9718 4284 9723
TIME...MOT...LOC 2327Z 294DEG 42KT 4259 9681 

$$

KG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 29, 4:10 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 29, 4:10 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
410 PM CDT Thu Jun 29 2017

.SHORT TERM...(Tonight through Sunday)
Issued at 405 PM CDT Thu Jun 29 2017

Storms are beginning to percolate across north central
and northeast Nebraska in uncapped enviroment ahead of
surface boundary. Per 18z OAX sounding and SPC MA, area south of
interstate 80 still somewhat capped. CAM have been little
erratic on convective development, with RAP doing the best
with initiation. Mid-level shear decent with OAX sounding showing
50-60kt in mid-levels. Weak shear in the low levels, so any
tornado development likely will be coincident with surface
low and along boundary that currenly arcs along and
east of Missouri River. Used consensus blend of CAM for PoP
and weather this evening and through the overnight. Approaching
H5 short weave will allow additional storm development along
boundary that will stretch southward into Kansas. Based on
CAM, bulk of activity will be out of forecast area by 08utc.

Cyclonic flow aloft and H8 convergence will provide focus for
isolated showers and perhaps a rumble of thunder during the
afternoon. Passage of vort max late in the day, will bring large
scale subsidence across the region and a reprieve from storms by
Friday evening. Little or no precipitation threat Saturday or
Saturday night. Warm air advection and return flow may allow
for isolated convection early Sunday morning, but expect activity
to diminish by late morning.

Accepted short-term model consensus temperatures for the most
part Friday through Saturday. On Sunday, GEFS members hinting
that temperatures could be a little warmer than consensus blend.
Due to combinations of upper level ridging, H8 thermal ridge and
compressional warming ahead of southward moving surface boundary,
decided to raise temperatures a few degrees.

.LONG TERM...(Sunday night through Thursday)
Issued at 405 PM CDT Thu Jun 29 2017

Medium range models have been consistent with MCS development
Sunday night into Monday, though timing and location have varied
from run to run. Due to ongoing inconsistency, keep PoPs only in
high chance range.  Perhaps a little break from precip chances
later in the day on Monday, then unfortunately, shortwave moving
through the central plains on Tuesday may dampen holiday
activities. Accepted consensus/guidance temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1235 PM CDT Thu Jun 29 2017

Storms will likely develop in northeast Nebraska early this
afternoon along frontal boundary and near an associated area of
low pressure. Convection will then progress east/southeast across
the area, possibly reaching KOMA around 00Z. Confidence in
convective sustainability decreases further south across
southeast Nebraska and southern Iowa due to atmospheric overturn
from morning convection. Lingering showers and storms should be
clear of the TAF sites by 06Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Fortin
LONG TERM...Fortin
AVIATION...KG
Hazardous weather outlook, Jun 29, 5:36 PM CDT, 35 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
536 PM CDT Thu Jun 29 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301245-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
536 PM CDT Thu Jun 29 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

There is a slight risk for severe storms this evening into
the overnight hours. A warm front will provide the focus for
scattered strong to severe storms across northeast Nebraska and
northwest Iowa through 8 pm. As the evening progress, storm
coverage will increase, as additional storms develop along a
surface cold front. As he frontal system moves southeast,
thunderstorm activity will reach the I-80 corridor between
8 and 10 pm. Storms are expected to weaken as they continue to
push into southern Nebraska and southwest Iowa, with all
thunderstorm activity moving out of the outlook area by the early
morning hours of Friday.

There remains uncertainty as to how far into southeast Nebraska
and southwest Iowa storms will be able to hold together, given
that the atmosphere further south still is recovering from
Thursday morning and early afternoon thunderstorm activity.

Hail up to golf ball sized and thunderstorm winds up to 70 mph will
be the primary threats with any storms this evening. Isolated
tornadoes cannot be ruled out as well, especially in vicinity of
the surface low and along intersecting boundaries in northeast
Nebraska.

There is a small chance of the thunderstorm development Friday
afternoon, but no severe weather is expected.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

There will be a break in thunderstorm activity Saturday, but
thunderstorm chances will increase later in the weekend through
midweek. At this time, guidance continues to indicate that
strong to severe thunderstorms will be possible across the outlook
area Sunday night into early Monday. Forecast trends indicate at
threat of thunderstorms on the Fourth of July.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will possibly be needed in counties
across northeast Nebraska this afternoon.

In the hours before

Local storm report, Jun 29, 5:01 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
501 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             WINSIDE                 42.18N 97.17W
06/29/2017  M1.00 INCH       WAYNE              NE   TRAINED SPOTTER

            QUARTER SIZE HAIL AND ESTIMATED 60 MPH WIND GUST

&&

DERGAN
Local storm report, Jun 29, 5:12 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
512 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             4 S WAYNE               42.18N 97.02W
06/29/2017  M1.00 INCH       WAYNE              NE   TRAINED SPOTTER

            QUARTER SIZE HAIL AND ESTIMATED 50 TO 60 MPH WINDS

&&

DERGAN
Special weather statement, Jun 29, 5:19 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
519 PM CDT THU JUN 29 2017

NEZ016>018-030>033-292300-
Stanton NE-Madison NE-Pierce NE-Boone NE-Antelope NE-Cuming NE-
Wayne NE-
519 PM CDT THU JUN 29 2017

...Significant Weather Advisory for MADISON...WAYNE...NORTHWESTERN
CUMING...SOUTHERN PIERCE...ANTELOPE...NORTHERN BOONE AND NORTHERN
STANTON COUNTIES UNTIL 600 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pilger, or 15 miles east of Norfolk, moving east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Norfolk, Wayne, Pierce, Neligh, Stanton, Wakefield, Battle Creek,
Wisner, Elgin, Winside, Clearwater, Pilger, Petersburg, Oakdale,
Meadow Grove, Hadar, Hoskins, Tilden, Willow Creek State Recreation
Area and 8 Miles South Of Wayne.

This includes the following highways...
 Highway 275 in Nebraska between mile markers 25 and 106.
 Highway 81 in Nebraska between mile markers 149 and 171.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern Nebraska.

LAT...LON 4224 9830 4226 9683 4189 9686 4185 9829
TIME...MOT...LOC 2219Z 283DEG 33KT 4204 9712

KG
Local storm report, Jun 29, 5:49 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
549 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             PENDER                  42.11N 96.71W
06/29/2017  M1.00 INCH       THURSTON           NE   EMERGENCY MNGR

            QUARTER SIZE HAIL AND 45 MPH WIND GUSTS

&&

DERGAN
Local storm report, Jun 29, 5:57 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
557 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             5 NW ST. HELENA         42.86N 97.32W
06/29/2017  E2.75 INCH       CEDAR              NE   LAW ENFORCEMENT

&&

SFORTIN
Special weather statement, Jun 29, 6:05 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
605 PM CDT THU JUN 29 2017

IAZ043-NEZ015>018-030>034-292345-
Monona IA-Stanton NE-Thurston NE-Madison NE-Burt NE-Pierce NE-
Boone NE-Antelope NE-Cuming NE-Wayne NE-
605 PM CDT THU JUN 29 2017

...Significant Weather Advisory for NORTHWESTERN MONONA...MADISON...
BURT...WAYNE...CUMING...SOUTHERN PIERCE...SOUTHEASTERN ANTELOPE...
THURSTON...NORTHEASTERN BOONE AND STANTON COUNTIES UNTIL 645 PM
CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Wisner, or 27 miles east of Norfolk, moving east at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Norfolk, Wayne, West Point, Madison, Stanton, Wakefield, Battle
Creek, Wisner, Pender, Lyons, Emerson, Walthill, Winnebago, Beemer,
Bancroft, Decatur, Winside, Pilger, Meadow Grove and Hadar.

This includes the following highways...
 Highway 275 in Nebraska between mile markers 53 and 120.
 Highway 75 in Nebraska between mile markers 144 and 171.
 Highway 77 in Nebraska between mile markers 139 and 169.
 Highway 81 in Nebraska between mile markers 143 and 166.
 Interstate 29 between mile markers 120 and 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Iowa...and northeastern and east central Nebraska.

LAT...LON 4215 9785 4227 9684 4226 9673 4228 9672
      4228 9671 4227 9635 4226 9633 4223 9632
      4222 9633 4221 9619 4175 9625 4184 9801
TIME...MOT...LOC 2304Z 266DEG 24KT 4204 9688

KG

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 11:49 PM CDTSpecial Weather StatementOAXJefferson41 min
Jun 29, 3:33 PM CDTSevere Thunderstorm WarningOAXAntelope, Pierce42 min
Jun 29, 4:06 PM CDTSevere Thunderstorm WarningOAXCedar, Pierce, Wayne39 min
Jun 29, 4:30 PM CDTSevere Thunderstorm WarningOAXAntelope, Madison, Pierce30 min
Jun 29, 4:46 PM CDTSevere Thunderstorm WarningOAXCuming, Pierce, Stanton, Wayne29 min
Jun 29, 4:57 PM CDTSevere Thunderstorm WarningOAXMadison, Pierce, Stanton, Wayne18 min
Jun 29, 5:10 PM CDTSevere Thunderstorm WarningOAXThurston, Wayne35 min
Jun 29, 5:15 PM CDTSevere Thunderstorm WarningOAXCedar, Knox30 min
Jun 29, 5:19 PM CDTSpecial Weather StatementOAXAntelope, Madison, Stanton, Wayne41 min
Jun 29, 5:39 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston, Wayne21 min
Jun 29, 5:40 PM CDTSevere Thunderstorm WarningOAXCedar, Knox35 min
Jun 29, 5:48 PM CDTTornado Warning Tornado observedOAXCedar27 min
Jun 29, 6:05 PM CDTSpecial Weather StatementOAXBurt, Cuming, Madison, Stanton, Thurston, Wayne40 min
Jun 29, 6:16 PM CDTSevere Thunderstorm WarningOAXBurt29 min
Jun 29, 6:19 PM CDTSevere Thunderstorm WarningOAXCuming, Madison, Stanton26 min
Jun 29, 6:39 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston36 min
Jun 29, 6:45 PM CDTSevere Thunderstorm WarningOAXBurt30 min
Jun 29, 6:49 PM CDTSevere Thunderstorm WarningOAXMadison, Stanton26 min

Nearby

Tornado Warnings in Nebraska, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.